SYNTHETIC MARIJUANA – ONE MORE DRUG TO WARN YOUR TEENS ABOUT Dr. Henry Paul

JULY 30TH, 2014

There is a warning from the New York City Health Department on the dangers of synthetic marijuana.  Authorities say in the last four days, 15 people in East and Central Harlem as well as Chelsea have had severe reactions after using the products.  (NEW YORK WABC)

WABC pot

The war on drugs has many opponents, the latest is synthetic marijuana. Yesterday, the New York City Health Department issued a warning against synthetic marijuana, also known as K2, Spice, Crazy Monkey, and Green Giant. The drug became illegal in 2012. It is a drug that apparently this week sent a man and his dog to the hospital for seizures, and despite serious health risks related to smoking synthetic marijuana, people are still doing it.

So what is synthetic marijuana? Well, it is a mix of plants and chemicals that produces mind-altering effects that are similar to marijuana. It can also produce anxiety, delusions, psychosis and other life-threatening conditions. Originating in Europe around 2006, the drugs made their way to the United States a short time later. The drug first came to the attention of the medical community in 2006, and the American Association of Poison Control Centers first raised alarms about synthetic marijuana in 2009 after receiving calls about people having serious, life-threatening reactions to the substances.

Why are so many people using it if it causes such dangerous side effects? I am sure there are many reasons, but one key point is that it is not detectable in urine tests. Also, this form of synthetic marijuana also seems to be more energizing and its effects can be up to ten times more intense than marijuana.

The other reason is that young people are experimental. Here is a story that CBS News did in 2012 when teen usage was noted to be on the rise, “Synthetic marijuana sending more teens to hospital, study finds.”

According to the NYC Health Department, the signs and symptoms of synthetic cannabinoid use include agitation, anxiety, nausea, vomiting, high-blood pressure, tremor, seizures, hallucinations, paranoia, and violent behavior. These effects can be similar to those of phencyclidine (PCP).

These drugs are especially dangerous because the exact products used to make the drug are not always the same, making the risks and adverse consequences unpredictable. There also is no antidote.

The first thing I recommend is that parents educate themselves on this new drug. Once you understand it talk to your kids about it. Let them know how dangerous it is. If you suspect drug usage by your child consult your family doctor, or substance abuse counselor or another mental health practitioner. There are also a number of groups that deal specifically with recovery.

Click here to read the full story at WABC-TV!

Hashtags: #drpaul #drhenrypaul #henrypaulmd #whenkidsneedmeds #mentalhealthteens #drugsandteens #syntheticmarijuana #K2 #Spice #CrazyMonkey #warondrugs

DISCLAIMER
Information contained in this blog is intended for educational purposes only. It is not intended as medical or psychiatric advice for individual conditions or treatment and does not substitute for a medical or psychiatric examination. A psychiatrist must make a determination about any treatment or prescription. Dr. Paul does not assume any responsibility or risk for the use of any information contained within this blog.